… Acetaminophen is one of the most widely used medicines for fever and pain, commonly found in drugs like in Tylenol. On Thursday, the Food and Drug Administration (FDA) announced that acetaminophen is causing rare, but dangerous skin reactions in some people.
The popular pain-killing medication is linked to three skin diseases with symptoms that range from rash and blisters to more extensive damage to tissues under the skin. The two most serious skin conditions are Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), which will typically require hospitalization and can be fatal. The less dangerous skin disease is acute generalized exanthematous pustulosis (AGEP), which usually resolves itself within two weeks once acetaminophen is stopped.
Many of the reactions start with flu-like symptoms of fever and muscle aches, which are followed by rash, blistering and sloughing off of the outside of the skin, which can expose patients to potentially fatal infections. It’s possible for victims to experience scarring, skin pigment changes, blindness and organ damage. The recovery can take weeks or months. The FDA says anyone who is taking acetaminophen and is experiencing skin symptoms, should stop taking it immediately.
“This new information is not intended to worry consumers or health careprofessionals, nor is it meant to encourage them to choose other medications. However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal,” said Dr. Sharon Hertz, the deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction in a statement.
The FDA says it will require manufacturers to add warning labels to all prescription medications that contain acetaminophen and will work with makers of the over-the-counter drugs to do the same. The FDA discovered the risk of skin diseases while reviewing adverse events reported in its database between 1969 and 2012, during which 107 cases of significant skin reactions were reported, 67 people were hospitalized and 12 people died.